NL and Labrador issue warnings for fentanyl-tainted drug supply

Sep 12, 2023

Due to an increased number of reported overdoses, Newfoundland and Labrador police and harm reduction advocates issued warnings over tainted drug supply in July. So far, the province’s chief medical examiner has confirmed a total of 9 cocaine-related deaths in the past 30 days. While it has not been revealed whether fentanyl played a role in the reported overdose-related deaths, there have been increased reports of fentanyl in the province.

 “A lot of what we’ve heard recently, especially in the last week or so, it’s been fentanyl mixed with other drugs, primarily cocaine, which is I would say… the most commonly used drug at the moment.”

According to the Royal Newfoundland Constabulary’s Const. James Cadigan, drug dealers in the province are using fentanyl as filler to reduce their costs and increase profit, as synthetic opioids are increasingly appearing in the province. “Synthetic opioids such as fentanyl being contained within illicit drugs will be the norm,” he said. “This is not just a bad batch of drugs.”

Furthermore, Labrador’s harm reduction advocates have been voicing concerns over the growing number of overdoses not receiving enough attention. Some of the areas of concern discussed include the need for establishing more locations where people can access naloxone kits to prevent deadly overdoses.

“Illicit drug use is a huge problem in our community,” said Zonya Crewe, Executive director of the Labrador West Status of Women Council, in her interview with CBC News. “Trying to keep this in the dark is not working. I feel like we need to be open about it and that people know options are available locally.”

Harms reduction advocate Keith Fitzpatrick noted that there needs to be a detox center in Labrador, as well as more treatment beds available in the province. “I just worry that if we make safe supply legal and available and then we’re not finding the beds to help people who actually want to quit, are we doing more harm than help?”